CASE REPORT
Butanediol Toxicity Delayed by Preingestion of Ethanol

Tanja Schneidereit, MD
Keith Burkhart, MD
J. Ward Donovan, MD
Central Pennsylvania Poison Center
The Pennsylvania State University
Hershey, PA 17003
Correspondence by email: kkb3@psu

Int J Med Toxicol 2000; 3(1):1


CASE CONFERENCE

 


These case conferences are supported by a grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

See also EDITORIAL COMMENT - 2000; 3(1): 2

Introduction

The Central Pennsylvania Poison Center in the late summer of 1999 saw a significant upsurge in cases of suspected gamma-hydroxybutyrate abuse, including calls about a product called "Zen." An Internet search identified the product to be 1,4-butanediol. The following case illustrates a possible life-threatening consequence from ingesting ethanol prior to butanediol.

Case Report

A 26 year old male became unresponsive at a local amusement park. The patient had been consuming alcohol the previous night. The wife also noted that the patient had recently purchased "Zen," a product marketed over the internet with the active ingredient sucol-b, 1,4-butanediol. His past medical history was notable for depression, and drug and alcohol abuse. His current medication was paroxetine. His wife was taking naproxen. On arrival in the Emergency Department the patient had become apneic. He was successfully intubated using succinylcholine and vecuronium. His vital signs subsequently were respiratory rate 12 with the ventilator; heart rate 58/min; blood pressure 110/69 mmHg. His pupils were pinpoint. While unresponsive to verbal and painful stimuli, the patient had normal reflexes and did not have clonus. Laboratory evaluation including a complete blood count, serum electrolytes and glucose, renal functions, and liver function tests were within normal limits. His blood ethanol, acetaminophen and salicylate levels were all below detection limits.

The patient was admitted to the intensive care unit. Approximately five hours after becoming unresponsive the patient suddenly became awake, alert, followed commands and was extubated. The patient reported that he frequently abused a product called "Zen" for recreational purposes, as was his intent prior to this admission. Ingestion of one or two capfuls from the bottle would make him feel intoxicated. The night prior to his admission he states he had been drinking excessively and ingested "Zen." He did not get his usual "high" feeling. The following morning he awoke, but still felt alcohol-intoxicated. He recalled that as the alcohol effects wore off, he became dizzy and felt like he was "blacking out." A comprehensive urine drug screen was qualitatively positive for gamma-hydroxybutyrate and naproxen. The specimen was not tested for butanediol.

Discussion

Following restrictions on the distribution of gamma-hydroxybutyrate, butanediol appears to have become a substitute product available over the Internet. Butanediol is metabolized via alcohol dehydrogenase to gamma-hydroxybutyrate (GHB).(1,2) Our patient’s profound coma and rapid recovery is consistent with previous reports of GHB intoxication.(3-5) If our patient’s history is accurate, then we speculate that high blood alcohol levels inhibited the metabolism of butanediol by alcohol dehydrogenase, possibly leading to delayed life-threatening toxicity. In a rat model, ethanol preadministration delayed the behavioral and electroencephaolographic changes seen following butanediol administration, until the ethanol was sufficiently metabolized.(6)

The sedating effects of butanediol typically have a rapid onset. Zabik et al in a rat model, however, demonstrated a bimodal dose effect.(7) Within ten minutes doses less than or equal to 200 mg/kg reduced spontaneous motor activity, while doses greater than or equal to 300 mg/kg caused a rapid loss of righting reflex and coma. Because our patient was alcohol intoxicated and did not get his usual "high," he and other patients may consume greater life-threatening amounts of the butanediol in attempts to achieve a feeling of intoxication.

This case has significant implications for alcohol intoxicated patients in the emergency department who may have coingested butanediol. At the time of presentation the blood alcohol of our patient was nondetected. Until further research is completed, patients who coingest butanediol and ethanol may need to be observed until they have completely metabolized the ethanol.

References

  1. Bessman SP, McCabe ERB. 1,4-Butanediol—A substrate for rat liver and horse liver alcohol dehydrogenases. Biochem Pharmacol 1972;21:1135-1142.
  2. Roth RH, Giarman NJ. Evidence that central nervous system depression by 1,4-butanediol is mediated through a metabolite, gamma-hydroxybutyrate. Biochem Pharmacol 1968;17:735-739.
  3. Steele MT, Watson WA. Acute poisoning from gamma hydroxybutyrate (GHB). Mo Med 1995;92:354-357.
  4. Galloway GP, Frederick SL, Staggers FE, et al. Gamma-hydroxybutyrate: An emerging drug of abuse that causes physical dependence. Addiction 1997;92:89-96.
  5. Hodges B, Everett J. Acute toxicity from home-brewed gamma hydroxybutyrate. JABFP 1998;11:154-157.
  6. Poldrugo F, Snead OC. 1,4 Butanediol, gamma-hydroxybutyric acid and ethanol: Relationships and interactions. Neuropharmacology 1984;23:109-113.
  7. Zabik JE, Van Dam DP, Maickel RP. Pharmacological and toxicological studies on 1,4-butanediol. Res Commun Chem Pathol and Pharmacol 1974;8:83-90.

 



Int J Med Toxicol 2000; 3(1):1

This article is located at http://www.ijmt.net/ijmt/3_1/3_1_1.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.